Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 14, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 19, 2004, 4:18 PM EDT for Jefferson County, Kentucky. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2004, 4:18 PM EDT (20:18 UTC)
- Expired
- May 19, 2004, 5:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Jefferson County, KY
The radar
The Louisville radar (KLVX), 29 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 595 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
146
WUUS53 KLMK 192018
SVRLMK
KYC111-192100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
417 PM EDT WED MAY 19 2004
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JEFFERSON COUNTY IN NORTH CENTRAL KENTUCKY
THIS INCLUDES THE CITY OF LOUISVILLE
* UNTIL 500 PM EDT
* AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER PLEASURE RIDGE PARK...OR ABOUT 9 MILES
WEST OF LOUISVILLE...MOVING NORTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FAIRDALE AROUND 425 PM EDT
SHIVELY AROUND 430 PM EDT
OKOLONA AROUND 435 PM EDT
LOUISVILLE...HIGHVIEW AROUND 445 PM EDT
FERN CREEK AROUND 455 PM EDT
HAIL TO NICKEL SIZE...INTENSE RAIN AND DAMAGING WINDS ARE LIKELY
WITH THIS STORM. TAKE COVER IN A SECURE SHELTER UNTIL THE STORM HAS
PASSED.
LAT...LON 3818 8591 3805 8591 3811 8558 3837 8563
3828 8569 3827 8582
$$
XXVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:00 PM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, May 19, 2:00 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 200 PM EDT WED MAY 19 2004 .SHORT RANGE (DAYS 0-3)... BAND OF NUMEROUS TS HAVE DEVELOPED THIS AFTERNOON ALONG MESOSCALE BOUNDARY DRAPED ACROSS CEN KY AND PARTS OF SRN IND. ENVIRONMENT EQUATORWARD OF FRONT OVER IN/IL CHARACTERIZED BY PWS AROUND 150-200% OF NORMAL AND CAPES NEARING 2500 J/KG. GIVEN THIS AND THAT MEAN STORM MOTIONS ARE MORE OR LESS PARALLEL TO THE BOUNDARY, PERIODS OF HVY RAIN (MAYBE LOCALIZED FLOODING) CERTAINLY POSSIBLE, THRU THE EARLY EVE HOURS. FRZ LEVELS ARE SOMEWHAT LOWER THAN YESTERDAY, SO HAIL POTL WOULD BE HIGHER. STORMS MAY ORGANIZE INTO SMALL LINE SEGMENTS GIVEN INSTABILITY/SHEAR PROFILES, AS EVIDENCED BY TS CLUSTER NEAR KEVV ATTM. THOSE COULD PRODUCE SVR WINDS, PER SWODY1 SLIGHT RISK. THINKING BULK OF TS ACTIVITY WOULD BE ON THE WANE BY LATE EVENING. MID-LEVEL RIDGING BUILDS INTO THE REGION TOMORROW, WITH GENERALLY SCT FLAT CLOUDS UNDER WARMING MID-LEVEL TEMPERATURES. CONSENSUS OF GFS/ETA SUGGEST DEVELOPMENT OF SFC TROF ROUGHLY ALONG/NE OF MADISON TO LEXINGTON LINE BY THU AFTERNOON, WHERE SOME ISO TS COULD DEVELOP. GFSMOS GUIDANCE ALSO SUGGESTS ISO TS POSSIBLE MAINLY BLUEGRASS REGION FRI AFTERNOON, AS AIRMASS REMAINS WARM, MOIST, AND UNSTABLE. TREND CONTINUES INTO SAT, BUT OVERALL INSTABILITY LOOKS A BIT LESS. XXV .LONG RANGE (DAYS 4-7)... MID LVL RIDGE WILL STILL BE DOMINANT AT BEGINNING OF EXTENDED PERIOD. LATER SUNDAY INTO MONDAY MID LVLS HTS WILL BE ERODING WITH STRONG SWLY FLOW DVLPNG. SO FOR MON PM THROUGH WED WILL SEE MAINLY DIURNAL CHANCES OF TSTMS ONCE AGAIN IN THE FCST. BY ABOUT TUESDAY WILL SEE A REPETITIVE PATTERN COMPARED TO THIS WEEK AS A FRONTAL BOUNDARY STALLS OUT ACROSS CENTRAL OR SOUTHERN INDIANA...POSSIBLY ALLOWING CONVECTIVE SYSTEMS TO PROPAGATE INTO THE OH VLY WITH OUTFLOW BNDRY INDUCED CONVECTION. WARMER THAN CLIMATOLOGICAL NORMS TO CONTINUE THROUGH THE EXT PERIOD AS WELL. EXT MOS TEMPS ARE CONSISTENT TO PREV MODEL RUNS...LITTLE CHANGES TO TEMPS. JB && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. &&
Hazardous weather outlook, May 19, 4:10 PM EDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 410 PM EDT WED MAY 19 2004 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-200900- ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY- BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY- CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY- FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY- HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY- JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY- MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY- NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN- RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY- TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY- WOODFORD KY- INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN... CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE... ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG... HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE... NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD... VERSAILLES...WINCHESTER 410 PM EDT (310 PM CDT) WED MAY 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK AREA THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE STORMS. THE PRIMARY SEVERE WEATHER THREATS ARE HIGH WIND GUSTS AND HAIL, ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING. DUE TO THE HIGH MOISTURE CONTENT IN THE ATMOSPHERE AND THE ORIENTATION OF THE THUNDERSTORM DEVELOPMENT ALONG AN OLD OUTFLOW BOUNDARY, PROLONGED PERIODS OF HEAVY RAIN MAY OCCUR, WHICH COULD PRODUCE URBAN AND SMALL STREAM FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HIGH INSTABILITY IS FORECAST TO REDEVELOP OVER PARTS OF THE OUTLOOK AREA THURSDAY, WHICH MAY PRODUCE ISOLATED STRONG OR SEVERE THUNDERSTORMS NORTHEAST OF A LOUISVILLE TO LEXINGTON LINE, WHERE A SLIGHT RISK FOR SEVERE STORMS IS FORECAST BY THE STORM PREDICTION CENTER. IN ADDITION, THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS FRIDAY THROUGH TUESDAY OVER PARTS OF THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT.... SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO REPORT FLOODING OR SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. XXV
In the hours before
Special weather statement, May 19, 12:37 PM EDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1237 PM EDT WED MAY 19 2004 INZ084-089-090-KYZ023>025-028>030-038-039-045>047-053>055-191925- ANDERSON KY-BOYLE KY-BRECKINRIDGE KY-BULLITT KY-CRAWFORD IN- HANCOCK KY-HARDIN KY-HARRISON IN-JEFFERSON KY-LARUE KY-MARION KY- MEADE KY-MERCER KY-NELSON KY-PERRY IN-SPENCER KY-WASHINGTON KY- INCLUDING THE CITIES OF...BARDSTOWN...CORYDON...DANVILLE... ELIZABETHTOWN...HARDINSBURG...HARRODSBURG...LOUISVILLE 1237 PM EDT (1137 AM CDT) WED MAY 19 2004 ...SCATTERED STRONG THUNDERSTORMS TO CONTINUE THIS AFTERNOON ACROSS CENTRAL KENTUCKY AND FAR SOUTHERN INDIANA... STORMS HAVE QUICKLY FIRED JUST AFTER NOON ALONG A BAND FROM TELL CITY AND HARDINSBURG...EAST TO BARDSTOWN, SPRINGFIELD AND HARRODSBURG. A FEW OF THESE STORMS COULD BE STRONG WITH SMALL HAIL, GUSTY WINDS TO 30 MPH AND TORRENTIAL DOWNPOURS. SCATTERED STORMS ARE EXPECTED TO CONTINUE INTO THE AFTERNOON AND MAY ORGANIZE A BIT BETTER WITH A THREAT FOR ISOLATED SEVERE THUNDERSTORMS ACROSS NORTH-CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA. JB
Special weather statement, May 19, 2:31 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 231 PM EDT WED MAY 19 2004 INZ083-089-191930- DUBOIS IN-PERRY IN- INCLUDING THE CITIES OF...JASPER 231 PM EDT WED MAY 19 2004 ...STRONG THUNDERSTORMS TO AFFECT DUBOIS AND PERRY COUNTIES THROUGH 230 PM EST (330 PM EDT)... A CLUSTER OF STRONG THUNDERSTORMS OVER NORTHEASTERN WARRICK AND NORTHERN SPENCER COUNTY WILL MOVE NORTHEAST ACROSS SOUTHERN DUBOIS AND NORTHERN PERRY COUNTIES THROUGH 230 PM EST. EXPECT TORRENTIAL RAINS...WIND GUSTS TO 40 MPH...AND DANGEROUS CLOUD TO GROUND LIGHTNING WITH THIS CLUSTER OF STORMS. IN ADDITION...SOME SMALL HAIL MAY BE POSSIBLE WITH THIS STORM. DUE TO THE SLOW MOVEMENT OF THESE STORMS...RAINFALL ACCUMULATIONS ACROSS THE AREA WILL BE BETWEEN ONE HALF AND ONE INCH THROUGH THE PERIOD. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JARVIS
Special weather statement, May 19, 3:48 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 348 PM EDT WED MAY 19 2004 INZ090>092-KYZ029-030-192100- BULLITT KY-CLARK IN-FLOYD IN-HARRISON IN-JEFFERSON KY- INCLUDING THE CITIES OF...LOUISVILLE...NEW ALBANY AND CORYDON 348 PM EDT WED MAY 19 2004 ...SCATTERED STRONG THUNDERSTORMS TO AFFECT THE LOUISVILLE METRO AREA THROUGH 500 PM EDT... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE REGION THROUGH 500 PM EDT. ONE STRONG THUNDERSTORM OVER SOUTHERN HARRISON COUNTY WILL MOVE SLOWLY EAST NORTHEAST AND AFFECT AREAS SUCH AS ELIZABETH...VALLEY STATION AND OTHER AREAS ALONG AND SOUTH OF I-265. A SECOND AND MORE STRONGER STORM LOCATED NEAR LEAVENWORTH WILL MOVE EAST AND AFFECT AREAS ALONG INTERSTATE 64. THIS WOULD INCLUDE THE CORYDON AREA AND EVENTUALLY THE WESTERN PORTION OF METRO LOUISVILLE. THESE STORMS WILL PRODUCE TORRENTIAL RAINS...WIND GUSTS TO 45 MPH...AND DANGEROUS CLOUD TO GROUND LIGHTNING. IN ADDITION...SOME SMALL HAIL IS POSSIBLE. RAINFALL RATES WITH THESE THUNDERSTORMS WILL AVERAGE AROUND ONE INCH PER HOUR. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JARVIS
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 5:09 PM EDT | Flash Flood Warning | LMK | Jefferson | 51 min |
| May 19, 5:11 PM EDT | Severe Thunderstorm Warning | LMK | Oldham | 34 min |
| May 19, 5:45 PM EDT | Flash Flood Warning | LMK | Harrison | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.